Montana, 2018

Damaging Winds in Montana, July 3, 2018

July 3, 2018 · NWS GGW · 13 events in 4 counties and zones

A strong low pressure system combined with favorable winds and an unstable atmosphere to support multiple severe thunderstorms across portions of northeast Montana. With relatively dry conditions at the surface in the west, damaging winds were the main result; but with more surface moisture in the east, large hail was more prevalent.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A strong low pressure system combined with favorable winds and an unstable atmosphere to support multiple severe thunderstorms across portions of northeast Montana. With relatively dry conditions at the surface in the west, damaging winds were the main result; but with more surface moisture in the east, large hail was more prevalent.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 3, 6:05 PM MST, 30 minutes earlier.

Area forecast discussion, Jul 3, 6:05 PM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
705 PM MDT Tue Jul 3 2018

.DISCUSSION...

7PM UPDATE:
Changes to the forecast included the latest blend of hourly
models for PoPs which seem to be matching the radar rather well.
Used a blend of NAMNest, RAP, GFS1hr, and HRRR. Thunderstorms look
to stay contricted to the southern zones with maybe a single cell
or two briefly becoming severe before midnight over southern
Garfield county to the far southeast. GAH

AFTERNOON DISCUSSION:
Generally clear skies continue across the area, but clouds will
quickly fill in across the west and southeast areas as a trough
associated with an upper-level low swings across the region.
Showers and thunderstorms will generally move in from west to east
after 6PM this evening with fairly widespread precipitation
expected.

Weak to moderate instability is present generally along and south
of the Missouri River. As the trough swings across, bulk shear
will increase to 55 to 65 knots, setting the stage for a few
strong to severe storms. The main threat will be damaging winds,
though some marginally severe hail will be possible as well. North
of the river, general thunderstorms can be expected with locally
heavy rain.

All precipitation should be out of the area by Wednesday morning
with zonal flow transitioning to weak ridging by Wednesday
evening. Independence Day will be characterized by a mostly sunny
sky with high temperatures in the upper 70s. It will also be a bit
breezy as westerly winds gust to 20 to 25 mph.

A ridge strengthens over the region for the remainder of the week,
centering over the area on Friday. This will lead to rapidly
warming temperatures with highs in the middle and upper 80s on
Thursday. By Friday, highs will be in the middle 90s to low 100s
with dewpoints ranging from the middle 50s out west to the middle
60s along the North Dakota border. This will lead to oppressive
heat, therefore a heat advisory has been issued from 11 AM to 8
PM MDT Friday.

Even though a weak front will move through late Friday night into
Saturday turning winds to the northwest, temperatures will still
be hot Saturday with highs in the middle 90s. Temperatures will
fall back into the upper 80s to lower 90s Sunday into early next
week, with generally dry weather expected. A shortwave trough may
move across the area Monday afternoon triggering a few showers,
but there remains a lot of uncertainty with how strong the ridge
will be at that point.

-Mottice

&&

.AVIATION...

FLIGHT CAT: VFR-MVFR.

DISCUSSION: An upper trough will trigger shower and thunderstorm
development this evening and move east through tonight. There may
be brief periods of MVFR conditions at times with any
thunderstorm. Showers and storms will exit east of the area by
Wednesday mid-morning with clearing skies in the late morning.

WIND: Variable at 5 to 10 kts through this evening, becoming
northwest to west tonight. Expect gusty and erratic winds in any
thunderstorm.

/GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 11 AM to 8 PM MDT Friday for Central and
Southeast Phillips...Central and Southern Valley...Daniels...
Dawson...Eastern Roosevelt...Garfield...McCone...Northern
Phillips...Northern Valley...Petroleum...Prairie...Richland...
Sheridan...Southwest Phillips...Western Roosevelt...Wibaux.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jul 3, 6:24 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Glasgow MT
724 PM MDT TUE JUL 3 2018

MTZ017-022-040215-
Garfield MT-Central and Southern Valley MT-
724 PM MDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR GARFIELD...SOUTHWESTERN VALLEY
AND WESTERN MCCONE COUNTIES UNTIL 815 PM MDT...

At 723 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles northwest of Hell Creek Rec Area to 15
miles southeast of Mosby. Movement was east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Jordan, The Pines Rec Area, Sand Springs, Hell Creek Rec Area,
Edwards, Cohagen, Rock Creek Rec Area, Brusett, Hillside, Haxby, Van
Norman and Steve Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4686 10672 4685 10765 4794 10719 4793 10636
      4787 10636 4787 10626 4753 10626 4753 10630
      4736 10630 4735 10627 4684 10635 4684 10672
TIME...MOT...LOC 0123Z 277DEG 29KT 4788 10716 4684 10764

GAH

The radar

The Glasgow radar (KGGW), 101 km away, was scanning. The volume nearest the first event began at 01:35 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
July 3, 6:35 PM MST to 6:41 PM MST
Where
Garfield County, 1.41 mi W of Jordan
Measured
82 kt (94 mph) measured gust
Reported by
ASOS
Coordinates
47.320, -106.910

The Jordan airport ASOS site recorded the passage of a squall line. Sustained wind speeds in excess of 40 mph lasted for at least 6 minutes. The peak wind gust of 94 mph was recorded at 18:41 MST.

Thunderstorm Wind, Garfield

When
July 3, 6:40 PM MST
Where
Garfield County, 2.33 mi NE of Jordan Airport (Kjdn)
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.350, -106.910

Garfield County Emergency Manager reported squall line wind damage to multiple aircraft at the Jordan airport, including a plane blown into a fence and a bent tail wing.

Thunderstorm Wind, Valley

When
July 3, 7:02 PM MST
Where
Valley County, 2.3 mi W of Glasgow Intl Airport (Kggw)
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
48.220, -106.670

A National Weather Service employee reported a 60 mph wind gust.

Thunderstorm Wind, Valley

When
July 3, 7:20 PM MST to 7:45 PM MST
Where
Valley County, 5.87 mi SE of Nashua
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
48.070, -106.260

Public reported damage to a tin roof and some playground equipment. Tin and wood debris was scattered across the property. The damaging winds lasted at least 25 minutes.

Thunderstorm Wind, Dawson

When
July 3, 7:25 PM MST
Where
Dawson County, 8.1 mi NNW of Glendive Dawson Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.230, -104.890

Public reported several large tree branches broken off and patio furniture blown 200 feet away.

Thunderstorm Wind, Valley

When
July 3, 7:30 PM MST
Where
Valley County, 1.55 mi ENE of Duck Creek
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.990, -106.490

A National Weather Service employee reported multiple boat docks damaged and inaccessible at the Duck Creek Recreation Area.

Thunderstorm Wind, Valley

When
July 3, 7:30 PM MST
Where
Valley County, Duck Creek
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.980, -106.520

Trained spotter measured a 65 mph wind gust near the Duck Creek Recreation Area.

Thunderstorm Wind, Valley

When
July 3, 7:35 PM MST
Where
Valley County, 0.69 mi S of Ft Peck
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.010, -106.450

Handar site on the east side of Fort Peck Dam measured a 60 mph wind gust.

Thunderstorm Wind, Garfield

When
July 3, 7:41 PM MST
Where
Garfield County, 5.01 mi ENE of Haxby Point
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
47.770, -106.290

Public measured a 68 mph wind gust at the Rock Creek Recreation Area.

Thunderstorm Wind, Dawson

When
July 3, 8:00 PM MST
Where
Dawson County, 3.88 mi ENE of Intake
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.330, -104.460

Public estimated wind gusts up to 60 mph and pea size hail.

Thunderstorm Wind, McCone

When
July 3, 8:15 PM MST
Where
McCone County, 0.47 mi E of Brockway
Measured
54 kt (62 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
47.300, -105.760

Fire crew from Badger Creek Wildfire measured sustained winds of 40 mph and a gust of 62 mph while providing standby support for a fireworks show in the town of Brockway.

Thunderstorm Wind, Dawson

When
July 3, 8:30 PM MST to 8:48 PM MST
Where
Dawson County, 2.07 mi N of Lindsay Divide Dot
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
47.300, -105.270

The Lindsay Divide MT-200 site recorded severe wind gusts for at least 18 minutes. The peak wind gust of 67 mph was recorded at 20:48 MST.

Thunderstorm Wind, Valley

When
July 3, 8:50 PM MST
Where
Valley County, 0.69 mi S of Ft Peck
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.010, -106.450

Handar site on the east side of Fort Peck Dam measured a 60 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767859, 767855, 767840, 767815, 767836, 767765, 767810, 767812, 767814, 767837, 767847, 767851, 767842.